Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 23, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Feb 18, 2009, 5:41 PM CST for 4 counties in Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 18, 2009, 5:41 PM CST (23:41 UTC)
- Expired
- Feb 18, 2009, 6:15 PM CST
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Calhoun County, AL, Cherokee County, AL, Cleburne County, AL, Etowah County, AL
The radar
The Atlanta radar (KFFC), 113 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 18, 12:42 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 605 m²/s²
- 0-3 km storm-relative helicity
- 895 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 182341 SVRBMX ALC015-019-029-055-190015- /O.NEW.KBMX.SV.W.0023.090218T2341Z-090219T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 541 PM CST WED FEB 18 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CALHOUN COUNTY IN EAST CENTRAL ALABAMA... THIS INCLUDES THE CITIES OF...PIEDMONT...JACKSONVILLE... NORTH CENTRAL CLEBURNE COUNTY IN EAST CENTRAL ALABAMA... SOUTHEASTERN CHEROKEE COUNTY IN NORTHEAST ALABAMA... SOUTHEASTERN ETOWAH COUNTY IN NORTHEAST ALABAMA... * UNTIL 615 PM CST * AT 538 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTH OF GLENCOE...OR NEAR MARKTON...AND MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... JACKSONVILLE BY 550 PM CST... PIEDMONT BY 600 PM CST... 6 MILES NORTH OF MARS HILLS BY 615 PM CST... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING FOR ALABAMA. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3381 8537 3379 8596 3396 8596 3404 8541 TIME...MOT...LOC 2341Z 263DEG 43KT 3388 8588 $$
1 follow-up statement
000 WWUS54 KBMX 182352 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 552 PM CST WED FEB 18 2009 ALC015-019-029-055-190015- /O.CON.KBMX.SV.W.0023.000000T0000Z-090219T0015Z/ CLEBURNE AL-CALHOUN AL-ETOWAH AL-CHEROKEE AL- 552 PM CST WED FEB 18 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST FOR SOUTHEASTERN CHEROKEE...EXTREME SOUTHEASTERN ETOWAH... NORTHEASTERN CALHOUN AND NORTH CENTRAL CLEBURNE COUNTIES... AT 547 PM CST...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR JACKSONVILLE...MOVING EAST AT 65 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES SOUTH OF SPRING GARDEN BY 555 PM CST... OAK LEVEL AND BORDEN SPRINGS BY 600 PM CST... MARS HILLS BY 605 PM CST... A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING FOR ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CST WEDNESDAY EVENING FOR SOUTHEASTERN ALABAMA. LAT...LON 3381 8537 3380 8577 3398 8581 3404 8541 TIME...MOT...LOC 2352Z 270DEG 54KT 3386 8565 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 5:21 PM CST, 20 minutes earlier.
Area forecast discussion, Feb 18, 5:21 PM CST, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 521 PM CST WED FEB 18 2009 .UPDATE...FOR 00Z AVIATION. && .DISCUSSION... PRIMARY FOCUS REMAINS ON THE SEVERE WEATHER THREAT. AIRMASS ACROSS ALL OF CENTRAL ALABAMA IS NOW PRIME FOR THUNDERSTORMS WITH LIS IN THE -3 TO -5 RANGE AND 1500 TO 2500 JOULES OF CAPE. NEW MODERATE RISK FROM THE SPC OUTLINES ALL OF CENTRAL ALABAMA. WATCHING A MID LEVEL JET SINKING SOUTHWARD INTO CENTRAL ALABAMA. THIS FEATURE WILL PROVIDE ANOTHER SHOT OF DYNAMIC SUPPORT AS THE LOW LEVEL JET SHIFTS OFF TO THE NORTHWEST. NO SURPRISES ON THE 18Z SOUNDING. ONLY MODERATELY STEEP MID/UPPER LEVEL LAPSE THIS AFTERNOON WITH LITTLE DIRECTIONAL SHEAR BUT SUBSTANTIAL SPEED SHEAR. SHEAR SHOULD BECOME EVEN MORE UNIDIRECTIONAL AS THE COLD FRONT APPROACHES THROUGH THE AFTERNOON HOURS. LONG SEMI- STRAIGHT HODOGRAPHS POINT TO A MINIMAL THREAT OF TORNADOES...BUT THOSE THAT DEVELOP COULD BECOME STRONG...ESPECIALLY IN ASSOCIATION WITH ANY SUPERCELLS THAT BECOME MORE ISOLATED. THE MORE LIKELY SEVERE WEATHER MODE WILL BE STRAIGHT LINE WIND DAMAGE. STRAIGHT SUPERCELLS ALSO TEND TO ALLOW THE LEFT MOVING SPLITTERS TO MAINTAIN THEMSELVES LONGER. LEFT SPLITTERS ARE NOTORIOUS FOR LARGE HAIL...ALTHOUGH THE ATMOSPHERE IS NOT WHOLELY SUPPORTIVE OF HAIL TODAY WE WILL HAVE TO KEEP AN EYE ON ANY LEFT MOVERS. CAPE PROFILES ARE TALL AND SKINNY...GENERALLY NOT A PROFILE SUPPORTIVE OF THE LARGEST HAIL...BUT STONES TO QUARTER SIZE CANNOT BE RULED OUT. OF COURSE ANY TIME WE ARE DEALING WITH SUPRCELLS TORNADOES HAVE TO REMAIN A CONCERN. DRY AIR WORKING IN ALOFT WILL INITIALLY INCREASE THE THREAT FOR DAMAGING WINDS AHEAD OF THE SURFACE FRONT. LATER IN THE AFTERNOON A BROKEN SQUALL LINE JUST AHEAD OF THE COLD FRONT WILL MARK THE END OF THE OUTBREAK...WITH GUSTY WIND POSING THE MAIN THREAT. IN OTHER NEWS...HARD TO IGNORE THE LATEST 06 AND 12Z MODEL RUNS. RELUCTANTLY DECIDED TO RE-INTRODUCE A QUICK ROUND OF SNOW SHOWERS ACROSS THE NORTHERN HALF OF THE FORECAST AREA SATURDAY NIGHT. && .AVIATION...00Z TAF DISCUSSION. ISOLATED SEVERE THUNDERSTORMS ARE MOVING THROUGH CENTRAL ALABAMA THIS EVENING. CHANCES OF IMPACTING ANY AIRPORT ARE SMALL BUT CAN NOT BE RULED OUT. CHANCE OF STORMS WILL BEGIN TO DIMINISH FROM NORTHWEST TO SOUTHEAST THROUGH THE EVENING WITH SOME THREAT POSSIBLE NEAR TOI THROUGH 07Z. OTHER THAN ISOLATED SEVERE STORMS...CONDITIONS SHOULD BE VFR. WINDS WILL BE GUSTY THROUGH THE EARLY EVENING...UP TO 25 KTS FROM THE SOUTHWEST. WINDS NOT QUITE AS STRONG AFTER MIDNIGHT BUT WILL BECOME GUSTY FROM THE NORTHWEST AT 25 KTS AGAIN BY 15Z THURSDAY. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 12/88
Hazardous weather outlook, Feb 18, 7:15 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 715 AM CST WED FEB 18 2009 ALZ011>015-017>050-191315- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 715 AM CST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY...FROM NOON UNTIL 10 PM AHEAD OF AN APPROACHING COLD FRONT. ISOLATED SUPERCELLS WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE EXPECTED TO DEVELOP ACROSS MUCH CENTRAL ALABAMA...ROUGHLY ALONG AND SOUTH OF INTERSTATE 20...FROM NOON UNTIL 6 PM. AFTER 6 PM...THUNDERSTORMS WITH DAMAGING WINDS AND HAIL ARE LIKELY IMMEDIATELY AHEAD OF THE COLD FRONT AS IT CONTINUES TO PUSH SOUTHEAST. BREEZY SOUTHWESTERLY WINDS ARE EXPECTED AS WELL OUT AHEAD OF THE COLD FRONT. A LAKE WIND ADVISORY IS IN EFFECT UNTIL 6 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG NORTHERLY WINDS ARE EXPECTED ON THURSDAY BEHIND THE COLD FRONT THAT WILL MOVE THROUGH TODAY. ADDITIONAL STRONG WINDS WILL BE POSSIBLE AGAIN ON SATURDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED ON WEDNESDAY. JD/02
In the hours before
Local storm report, Feb 18, 4:54 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL SAKS 33.71N 85.85W
02/18/2009 E1.75 INCH CALHOUN AL NWS EMPLOYEE
&&
KLAWSLocal storm report, Feb 18, 4:56 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 5 S MARION 32.56N 87.32W
02/18/2009 E1.00 INCH PERRY AL TRAINED SPOTTER
&&
KLAWSLocal storm report, Feb 18, 5:02 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM FUNNEL CLOUD ANNISTON 33.66N 85.81W
02/18/2009 CALHOUN AL AMATEUR RADIO
NEAR KMART
&&
KLAWSLocal storm report, Feb 18, 5:07 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
507 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 4 NW SELMA 32.46N 87.07W
02/18/2009 E2.75 INCH DALLAS AL EMERGENCY MNGR
&&
KLAWSLocal storm report, Feb 18, 5:12 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
512 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 2 SW EDWARDSVILLE 33.69N 85.53W
02/18/2009 E0.88 INCH CLEBURNE AL EMERGENCY MNGR
&&
KLAWSLocal storm report, Feb 18, 5:22 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CST WED FEB 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FUNNEL CLOUD ABERNATHY 33.65N 85.41W
02/18/2009 CLEBURNE AL EMERGENCY MNGR
NEAR MILE MARKER 205 ON INTESTATE 20.
&&
KLAWSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:01 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Feb 18, 2:31 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 29 min |
| Feb 18, 2:39 PM CST | Tornado Warning | BMX | Calhoun, Jefferson, St. Clair, Shelby, Talladega | 51 min |
| Feb 18, 2:42 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 33 min |
| Feb 18, 3:11 PM CST | Severe Thunderstorm Warning | BMX | Russell | 17 min |
| Feb 18, 3:12 PM CST | Severe Thunderstorm Warning | BMX | Jefferson, Tuscaloosa, Walker | 24 min |
| Feb 18, 3:19 PM CST | Severe Thunderstorm Warning | BMX | Greene, Hale, Marengo, Sumter | 41 min |
| Feb 18, 3:22 PM CST | Tornado Warning | BMX | Calhoun, Clay, Cleburne, Randolph, St. Clair, Talladega | 38 min |
| Feb 18, 3:53 PM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 37 min |
| Feb 18, 3:55 PM CST | Tornado Warning | BMX | Calhoun, Cleburne, Randolph | 35 min |
| Feb 18, 3:57 PM CST | Tornado Warning | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 33 min |
| Feb 18, 4:24 PM CST | Tornado Warning | BMX | Blount, Calhoun, Cleburne, Etowah, St. Clair, Talladega | 66 min |
| Feb 18, 4:24 PM CST | Tornado Warning | BMX | Dallas, Hale, Marengo, Perry | 51 min |
| Feb 18, 4:42 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 33 min |
| Feb 18, 4:52 PM CST | Tornado Warning | BMX | Autauga, Dallas, Lowndes, Perry | 38 min |
| Feb 18, 5:13 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Talladega, Tuscaloosa | 47 min |
| Feb 18, 5:24 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Greene, Hale, Marengo, Perry, Sumter | 66 min |
| Feb 18, 5:28 PM CST | Tornado Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 47 min |
| Feb 18, 5:33 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, St. Clair, Shelby, Talladega | 42 min |
| Feb 18, 5:39 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Greene, Jefferson, Pickens, Shelby, Tuscaloosa | 51 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.